On December 30, 2002 we heard from Helene F. about an unusual side effect she associated with Lipitor:
“I have a question about Lipitor. Recently, our family physician prescribed Lipitor for my husband and myself. We both have been diagnosed with type 2 diabetes and take glyburide. My husband also takes Avandia. Since we started on Lipitor our blood sugar has been rising rapidly. Could this be linked to Lipitor?”
At the time there wasn’t much information about such a side effect. Most physicians doubted that there could be any connection between statins and increased blood sugar. We immediately consulted Beatrice Golomb, MD, PhD, who has headed up the UCSD (University of California, San Diego) Statin Study about this question. She responded to our query about this controversial issue on Dec. 31, 2002:
“There are two studies that have shown unexpected significant increases in blood sugar or in hemoglobin A1C (which is an index of blood sugar over time) with statin use. Though increases are modest on average, some people appear to experience more considerable increases.”
Even with this information, many physicians doubted such a connection. When we wrote about statins and blood sugar elevations, we received angry letters from doctors suggesting that we would scare patients off statins unnecessarily. We also heard from other patients:
“I am so glad I am not going nuts!
I was on Zocor and now on Lipitor for the last 3 years. I started with 40mg and my blood sugar went to 180. Dr. recently changed me to 80mg and now my blood sugar is 250.
He says I am CRAZY and it can’t happen. It is nice to know even the prescribing information says it is possible.”
On Jan. 21, 2002, E. K. wrote: “I was recently informed after a series of blood tests over a six month period that my blood glucose levels were elevated. I have been taking Lipitor for about a year or so and was wondering if that might be contributing to my rise in blood glucose levels. I don’t want to take a medication that improves one medical situation (cholesterol) while making something else worse (blood sugar).
P.B. wrote on April 4, 2004: “I wish to inform you that I have been on Lipitor for about a year. I started developing leg pains and elevated blood sugar. I discontinued the Lipitor and my leg pains are going away and my blood sugar levels are coming down.”
O.C. wrote on Feb. 27, 2007: “I was put on Lipitor & found it shot my blood sugar through the roof. My doctor suggested two courses of action; either double my dose of metformin to control my diabetes or switch to another drug, ie. Crestor or Zocor. Do either of these drugs affect blood sugar? Or should I stick with Lipitor & double metformin?”
Now, roughly eight years later, we feel vindicated.
A study in The Lancet confirms that statins may indeed increase the likelihood of developing type-2 diabetes (The Lancet, online, Feb. 17, 2010). Although the risk is not high, about 9 percent, it is real. People who are especially susceptible may, as Dr. Golomb pointed out seven years ago, see substantial increases in blood sugar when taking statins.
We bring this to your attention only as a precaution. If you do not experience a rise in blood sugar while taking statins, congratulations. That’s great. If, on the other hand, your blood sugar levels start to go up and you become “prediabetic” or if you are a diabetic and your glucose levels become hard to control, please contact your physician and bring the new research to her attention.
And if you have a story to share about statins and blood sugar (or any other side effects) please share them below. Perhaps someday health professionals will listen more carefully to the stories that patients have to share about drug-induced side effects.